Man With Thrombocytopenia After Surgery

September 1, 2002

A 58-year-old man recently underwent coronary artery bypass graft (CABG)surgery after emergent cardiac catheterization for a myocardial infarction revealeddiffuse 3-vessel disease.

A 58-year-old man recently underwent coronary artery bypass graft (CABG)surgery after emergent cardiac catheterization for a myocardial infarction revealeddiffuse 3-vessel disease.

POSTOPERATIVE COURSE
Soon after the surgery, acute renal failure developed. On the third day,the patient experienced acute pleuritic chest pain and dyspnea.

He was in severe respiratory distress and had hypoxia; oxygen saturationon room air was 78%. The patient was given 100% oxygen through a nonrebreathermask; oxygen saturation improved to 89%. A ventilation-perfusion(V/Q) scan showed a high probability of pulmonary embolism (PE). Basedon the V/Q scan results and high clinical suspicion, acute PE was diagnosed.An intravenous heparin drip was started.

The patient steadily improved. By the fourth day of heparin therapy, oxygensaturation was 94% on 2 L of nasal oxygen.

LABORATORY RESULTS
Eight days after CABG surgery, the platelet count is 92,000/?L and theserum creatinine level is 3.2 mg/dL. Before the operation and throughoutthe postoperative course, the platelet count had been above 200,000/μL.

Which of the following is the most appropriate change in this patient'sregimen?A. Discontinue heparin, and monitor platelet count daily.
B. Discontinue heparin, and initiate warfarin.
C. Discontinue heparin, and initiate argatroban.
D. Discontinue heparin, and initiate enoxaparin.
E. Discontinue heparin, and initiate lepirudin.

CORRECT ANSWER: C
Two types of thrombocytopenia can result from heparinadministration:

  • Type 1, or non-immune-mediated, is caused by theeffect of heparin on platelets; it manifests as a small decreasein the platelet count during the first 2 days ofheparin therapy.1 This syndrome is benign, and theplatelet count returns to normal as therapy continues.
  • The second type of heparin-induced thrombocytopenia(HIT) is immune-mediated. HIT has serious clinical implications--the most important of which is an increased riskof thrombosis. HIT is often a clinical diagnosis; suspectit whenever the platelet count in a patient who is receivingheparin decreases by 50% or more or falls below the normalrange.

Pathophysiology. HIT is caused by an IgG-mediatedimmune response to the formation of a heparin--plateletfactor 4 complex (platelet factor 4 is a platelet cell surfacereceptor).Antibodies bindto the heparin-platelet factor 4complex andtrigger plateletactivation. Theactivated plateletsaggregate,which producesthrombocytopeniaand can leadto the formationof platelet thrombi;the thrombi,in turn, cancause thrombosisor infarctionof the limbs orother organs. The activated platelets also shed thrombogenicmicroparticles into the blood, which results in profoundplasma hypercoagulability. This hypercoagulableplasma is thrombogenic as well.

Treatment. Heparin is a necessary cofactor for theimmune-mediated reaction. Thus, all heparin infusions--even heparin flushes--must be discontinued and anotherform of anticoagulation instituted.

In a patient with HIT, the platelet count may rapidlyincrease and return to normal when heparin is stopped.However, the risk of thrombosis remains elevated for upto 30 days after heparin has been discontinued. Thus, discontinuationof heparin without further anticoagulation(choice A) is not adequate therapy; an alternative anticoagulantis required.2

Enoxaparin (choice D) is a low molecular weightheparin. Studies have shown that there is as much as 80%immunologic cross-reactivity between unfractionated heparinand low molecular weight heparins. Thus, low molecularweight heparins are generally not recommended forpatients with established HIT.3

Warfarin (choice B) levels do not become therapeuticfor about 5 days. If another anticoagulant is not started concurrently,the patient is essentially left untreated until therapeuticwarfarin levels are attained. Additional reasons not touse warfarin alone in this setting include an increased riskof hypercoagulability (resulting from transient decreases inprotein C levels) and an increased risk of limb gangrene.4

Several new agents can provide the thrombin inhibitionrequired for successful treatment of HIT. Argatroban(choice C) is a synthetic, reversible, direct thrombin inhibitor.It is chemically unrelated to heparin and does notcross-react with heparin.5 Thus, it is ideal for patients withHIT. The activated partial thromboplastin time (aPTT) isused to monitor therapy. Argatroban is metabolized primarilyby the liver; approximately 65% is excreted throughthe biliary system. Because this patient has acute renalfailure, a hepatically metabolized agent is preferable. Thismakes argatroban a better option than lepirudin (anothernon--antithrombin III-dependent direct thrombin inhibitor),which is excreted renally.

Lepirudin (choice E) is a recombinant molecule derivedfrom the salivary glands of leeches. This agent actsas a direct thrombin inhibitor and has proved effective inthe treatment of HIT.6The anticoagulant effects of lepirudinare also monitored with the a PTT.

Because the metabolism of lepirudin is primarilyrenal, a decline in kidney function may significantly increaseits half-life. In a patient who has renal failure, suchas this man, lepirudin can be used (with markedly decreaseddosing), but hepatically metabolized argatrobanis a far better choice.

References:

REFERENCES:1. Coutre S. Heparin-induced thrombocytopenia. UpToDate. 2001;9:1-13.
2. Baglin TP. Heparin induced thrombocytopenia thrombosis (HIT/T) syndrome:diagnosis and treatment. J Clin Pathol. 2001;54:272-274.
3. Cohen M. Heparin-induced thrombocytopenia and the clinical use of low molecularweight heparins in acute coronary syndromes. Semin Hematol. 1999;36(suppl 1):33-36.
4. Warkentin TE, Elavathil LJ, Layward CP, et al. The pathogenesis of venous limbgangrene associated with heparin-induced thrombocytopenia. Ann Intern Med.1997;127:804-812.
5. Kondo LM, Wittkowsky AK, Wiggins BS. Argatroban for prevention and treatmentof thromboembolism in heparin-induced thrombocytopenia. Ann Pharmacother. 2001;35:440-451.
6. Greinacher A, Lubenow N. Recombinant hirudin in clinical practice: focus onlepirudin. Circulation. 2001;103:1479-1484.